ADHD Drugs May Up Risk of Heart Problems in Kids
But problems are rare, findings should not cause alarm, experts say
The new study, published online recently in the Journal of Child and Adolescent Psychopharmacology, followed 714,000 children in Denmark, born from 1990 to 1999, for an average of 9.5 years. Of those, 8,300 were diagnosed with ADHD after age 5.
Of the total with ADHD, 111 kids -- or a little more than 1 percent -- had a heart problem such as high blood pressure, cardiac arrest, irregular heartbeat or general cardiovascular disease.
When the researchers adjusted their statistics to take into account certain differences, they found those who took methylphenidates such as Ritalin or Concerta -- whether diagnosed with ADHD or not -- were about twice as likely to suffer from heart problems.
The researchers didn't examine whether ADHD itself could be linked to heart problems.
In a news release, journal editor Dr. Harold Koplewicz said the study "confirms the small but real risk we have understood for some time through prior reports and clinical experience." Koplewicz is president of the Child Mind Institute in New York City.
The findings raise the question of whether the benefits of the drugs outweigh the possible harms. In the big picture, few children who took the drugs actually developed heart problems, study lead author Dalsgaard said.
"Indeed, the benefits from ADHD medication can be worth the risk of adverse effects, but we should not underestimate the risk of cardiac effects," he said.
Adesman emphasized the rarity of heart problems in ADHD patients. Parents may wish to talk to a pediatric cardiologist if their child has an existing heart problem and they wish to put them on a stimulant for ADHD, he said.
"In my experience, most cardiologists will support treatment with stimulant medication for most children with congenital heart disease -- even for kids who have had open heart surgery to repair a malformed heart," he said.
More research is planned, Dalsgaard said, especially to unravel an unusual finding in the study. Children seemed at higher risk of heart problems if their doctors had lowered their drug dosage. It's not clear if the change in dose contributed to the heart issues or whether there's another explanation.